Texas, 2013

Hail in Texas, March 9 to 10, 2013

March 9 to 10, 2013 · NWS EWX · 18 events in 8 counties and zones

An upper level low combined with a cold front to produce scattered showers and thunderstorms. Some of the thunderstorms became severe across western portions of the Hill Country, eastern Rio Grande Plains, and the San Antonio metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low combined with a cold front to produce scattered showers and thunderstorms. Some of the thunderstorms became severe across western portions of the Hill Country, eastern Rio Grande Plains, and the San Antonio metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 9, 5:44 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 9, 5:44 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 PM CST SAT MAR 9 2013

.AVIATION...
/00Z TAFS/
A COLD FRONT EXTENDS EARLY THIS EVENING FROM BAKERSFIELD
NORTHEASTWARD TO ELDORADO TO COLEMAN CONTINUING TO NE TEXAS. SHOWERS
AND THUNDERSTORMS AHEAD AND ALONG THE FRONT WILL CONTINUE TO MOVE
EAST NORTHEAST TO AFFECT SOUTH CENTRAL TEXAS THIS EVENING AND OVERNIGHT...
INCLUDING THE I-35 TERMINALS. MVFR CONDITIONS ARE EXPECTED ACROSS
THE I-35 SITES FROM ABOUT 03Z AS CIGS LOWER. HOWEVER...FROM ABOUT
05Z/06Z TO 10Z...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
EXPECTED OVER THE I-35 CORRIDOR. WINDS WILL SHIFT TOWARD THE
NORTHWEST AROUND 09/10Z WITH SPEEDS OF 15 TO 20 KNOTS AND GUSTING
UP TO 35 KNOTS. STORMS WILL COME TO AN END FROM WEST TO EAST
SUNDAY MORNING WITH NORTHWEST FLOW DOMINATING THE AREA WITH BREEZY
AND GUSTY CONDITIONS FOR MUCH OF THE DAY.

&&

.PREV DISCUSSION... /ISSUED 339 PM CST SAT MAR 9 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
AN UPPER LEVEL LOW WAS CENTERED OVER THE FOUR CORNERS REGION WITH
A TROUGH EXTENDING TO THE SOUTHWEST. THIS UPPER SYSTEM IS PUSHING
A COLD FRONT THROUGH TEXAS THIS AFTERNOON. THE CURRENTLY STRETCHES
FROM JUST WEST OF ABILENE TO AROUND SANDERSON. A LINE OF
THUNDERSTORMS IS MOVING AHEAD OF THE FRONT IN NORTH TEXAS. MODEL
SOUNDINGS SHOW A DESTABILIZING ATMOSPHERE AND INCREASING VERTICAL
WIND SHEAR ACROSS SOUTH CENTRAL TEXAS THIS AFTERNOON AND EVENING.
CAPE AND SHEAR VALUES ARE SUGGESTIVE OF SEVERE THUNDERSTORMS...THE
QUESTION IS WHETHER THERE WILL BE ENOUGH OF A TRIGGER ALONG WITH
BEST CONVECTIVE CONDITIONS. SPC HAS INCLUDED MUCH OF OUR FORECAST
AREA IN A SLIGHT RISK FOR TONIGHT AND THERE IS A SEVERE
THUNDERSTORM WATCH IN EFFECT JUST NORTH OF LLANO COUNTY. HAVE
INCLUDED MENTION OF SEVERE STORMS FOR TONIGHT. TIMING STILL LOOKS
LIKE LATE THIS EVENING INTO EARLY MORNING SUNDAY. MOST LIKELY WILL
BE DAMAGING WIND GUSTS AND LARGE HAIL. ALSO HAVE CHANCES FOR
SHOWERS AND THUNDERSTORMS ON EITHER SIDE OF SEVERE POTENTIAL FOR
ENTIRE CWA. BEST CHANCES FOR PRECIP WILL BE NORTHEAST. THE COLD
FRONT SHOULD BE THROUGH OUR CWA BY AROUND SUNRISE SUNDAY. SKIES
WILL CLEAR SUNDAY NIGHT AND WITH COLD AIR ADVECTION WILL HAVE A
CHILLY MORNING MONDAY WITH FREEZING TEMPERATURES OVER PARTS OF THE
HILL COUNTRY.

LONG TERM (MONDAY THROUGH SATURDAY)...
THE UPPER TROUGH WILL MOVE TO OUR EAST DURING THE DAY MONDAY AND THE
FLOW WILL BECOME NORTHWESTERLY. THEN IT WILL TRANSITION TO NEARLY
ZONAL BY MID-WEEK BEFORE A RIDGE BUILDS OVER THE ROCKIES TURNING
IT BACK TO NORTHWESTERLY. THIS WILL KEEP US IN A DRY PATTERN FOR
THE REST OF THE WEEK. TEMPERATURES WILL CLIMB SLOWLY THROUGH THE
WEEK FROM THE COOL START MONDAY AND TUESDAY MORNINGS. THE EARLY
PART OF THE WEEK WILL SEE MOSTLY CLEAR SKIES. THEN LOW LEVEL WINDS
WILL TURN AROUND TO THE SOUTH OR SOUTHEAST BRINGING GULF MOISTURE
INTO THE REGION AND MORNING LOW CLOUDS TO THE EASTERN HALF OF THE
AREA STARTING THURSDAY AND CONTINUING EACH MORNING THROUGH SATURDAY.

FIRE WEATHER...
THE COLD FRONT TONIGHT WILL BRING COOLER...DRIER AIR AND STRONG
NORTHERLY WINDS. RELATIVE HUMIDITY WILL DROP TO CRITICAL LEVELS
SUNDAY AFTERNOON WEST OF A LINE FROM ROCKSPRINGS TO HONDO TO
PEARSALL. WINDS COULD REACH CRITICAL LEVELS ACROSS THE RIO GRANDE
PLAINS SOUTH OF DEL RIO. WE MAY NEED TO ISSUE A RED FLAG WARNING FOR
THIS AREA...BUT WILL HOLD OFF FOR NOW TO SEE HOW MUCH...IF ANY...
PRECIPITATION THIS AREA GETS. MID-SHIFT WILL BE IN BETTER SHAPE TO
ASSESS IF THERE WILL BE ANY WETTING RAIN. IF WE DO REACH CRITICAL
LEVELS IS WILL BE AFTER NOON AND UNTIL AROUND 7 PM. MONDAY AND
TUESDAY AFTERNOONS WILL HAVE WIDESPREAD ELEVATED CONDITIONS DUE TO
LOW RELATIVE HUMIDITY AND WEDNESDAY AFTERNOON LOW RELATIVE
HUMIDITY WILL RETREAT TO RIO GRANDE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              52  69  40  66  38 /  90  20  10  -    0
AUSTIN BERGSTROM INTL AIRPORT  52  69  35  66  32 /  90  30  10  -    0
NEW BRAUNFELS MUNI AIRPORT     52  71  36  69  34 /  90  20  10  -   -
BURNET MUNI AIRPORT            48  65  35  64  35 / 100  20  -   -    0
DEL RIO INTL AIRPORT           52  70  39  73  40 /  40   0  -   -   -
GEORGETOWN MUNI AIRPORT        49  67  35  64  34 / 100  20  10  -    0
HONDO MUNI AIRPORT             53  73  33  72  32 /  80  10  -   -   -
SAN MARCOS MUNI AIRPORT        52  69  37  66  34 /  90  30  10  -   -
LA GRANGE - FAYETTE REGIONAL   56  68  41  65  36 /  80  60  10  -   -
SAN ANTONIO INTL AIRPORT       53  71  38  69  36 /  90  20  10  -   -
STINSON MUNI AIRPORT           55  72  39  69  36 /  80  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...17
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Mar 9, 7:03 AM CST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 AM CST SAT MAR 9 2013

TXZ171>173-183>194-202>209-217>225-228-101315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
703 AM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED TODAY.
THIS EVENING INTO EARLY SUNDAY...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS AREAS GENERALLY ALONG AND NORTH OF A LINE FROM
CAMP WOOD TO POTEET TO FLATONIA...INCLUDING THE SAN ANTONIO AND
AUSTIN METRO AREAS. THE PRIMARY SEVERE THREATS WILL BE FOR LARGE
HAIL AND DAMAGING WINDS...MAINLY FROM 9 PM THIS EVENING TO 3 AM
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Mar 9, 6:57 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
657 PM CST SAT MAR 9 2013

TXZ186-188-100145-
GILLESPIE-KERR-
657 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR AND WESTERN
GILLESPIE COUNTIES UNTIL 745 PM CST...

AT 652 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES WEST OF MOUNTAIN HOME...OR 23 MILES
NORTHWEST OF KERRVILLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOUNTAIN HOME...
  HARPER...
  TIVYDALE...
  DOSS...
  HILLTOP...
  CHERRY SPRING...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3039 9896 3023 9890 3009 9949 3024 9958
      3030 9950 3029 9931 3043 9931 3051 9919
      3050 9900
TIME...MOT...LOC 0057Z 238DEG 28KT 3021 9944
Local storm report, Mar 9, 7:07 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
707 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             3 WSW HARPER            30.28N  99.30W
03/09/2013  E0.25 INCH       GILLESPIE          TX   TRAINED SPOTTER

            PEA SIZE HAIL NEAR FM479

&&

EVENT NUMBER EWX1300075

PM

The radar

The Austin/San Antonio radar (KEWX), 138 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Kerr

When
March 9, 7:19 PM CST
Where
Kerr County, 5.68 mi NNE of Mountain Home
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.240, -99.320

Hail, Gillespie

When
March 9, 8:30 PM CST
Where
Gillespie County, 2.07 mi N of Harper
Measured
1.75 in hail
Reported by
Public
Coordinates
30.330, -99.250

Hail, Edwards

When
March 9, 8:45 PM CST
Where
Edwards County, 12.1 mi ENE of Rocks Spgs
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
30.080, -100.030

Hail, Edwards

When
March 9, 9:20 PM CST
Where
Edwards County, 9.57 mi NNE of Rocks Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
30.140, -100.140

Hail, Uvalde

When
March 9, 10:26 PM CST
Where
Uvalde County, 0.69 mi S of Sabinal
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.310, -99.470

Hail, Uvalde

When
March 9, 10:30 PM CST
Where
Uvalde County, Utopia
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.620, -99.530

Hail, Medina

When
March 9, 10:51 PM CST
Where
Medina County, 6.18 mi WSW of (Hdo)hondo Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.330, -99.280

Hail, Uvalde

When
March 9, 11:26 PM CST
Where
Uvalde County, 0.69 mi S of Sabinal
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.310, -99.470

Hail, Bandera

When
March 9, 11:30 PM CST
Where
Bandera County, 2.4 mi E of Medina Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.600, -98.940

Hail, Bexar

When
March 9, 11:40 PM CST
Where
Bexar County, 0.92 mi SE of Helotes
Measured
1 in hail
Reported by
Public
Coordinates
29.570, -98.690

Hail, Medina

When
March 9, 11:51 PM CST
Where
Medina County, 6.18 mi WSW of (Hdo)hondo Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.330, -99.280

Hail, Bexar

When
March 10, 12:09 AM CST
Where
Bexar County, 2.4 mi NNE of Robards
Measured
1 in hail
Reported by
Public
Coordinates
29.530, -98.510

Hail, Bexar

When
March 10, 12:18 AM CST
Where
Bexar County, (Sat)san Antonio Int
Measured
1.25 in hail
Reported by
ASOS
Coordinates
29.530, -98.470

Hail, Bandera

When
March 10, 12:30 AM CST
Where
Bandera County, 2.4 mi E of Medina Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.600, -98.940

Hail, Bexar

When
March 10, 12:30 AM CST
Where
Bexar County, 0.92 mi SE of Helotes
Measured
1 in hail
Reported by
Public
Coordinates
29.570, -98.690

Hail, Guadalupe

When
March 10, 12:56 AM CST
Where
Guadalupe County, 4.54 mi SE of Geronimo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.630, -97.910

Hail, Bexar

When
March 10, 1:09 AM CST
Where
Bexar County, 2.4 mi NNE of Robards
Measured
1 in hail
Reported by
Public
Coordinates
29.530, -98.510

Hail, Bexar

When
March 10, 1:18 AM CST
Where
Bexar County, 0.6 mi W of Hollywood Park
Measured
1.25 in hail
Reported by
ASOS
Coordinates
29.570, -98.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433603, 433604, 433605, 433606, 433607, 433609, 433610, 433608, 433612, 433614, 433611, 433615, 433617, 433613, 433619, 433620, 433616, 433618.